Minnesota, 2019Winter Storm in Minnesota, December 1, 2019
December 1, 2019 · NWS MPX · 5 events in 5 counties and zones
The snow storm that dropped nearly 17 inches of snow in portions of Todd County, lingered into late Sunday morning, with little additional snowfall. 2 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The snow storm that dropped nearly 17 inches of snow in portions of Todd County, lingered into late Sunday morning, with little additional snowfall.
Final snowfall totals across the region:
Todd County, near Browerville, 16.9 inches.|Douglas County, near Alexandria, 13.2 inches. |Mille Lacs County, near Onamia, 11.0 inches. |Morrison County, near Little Falls, 10.3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 30, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Nov 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1119 PM CST Sat Nov 30 2019
.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM CST Sat Nov 30 2019
Main change with ongoing system is our melting layer and dry slot
came in a bit farther north than forecast. This is now an occluded
system and most of the short term guidance shows the this dry slot
get stuck over southern MN much of the night, which cuts down on
expected snowfall the rest of the way south of I-94. Based on
forecast snowfall tonight through Sunday, it's questionable if we
need any more warnings basically south of I-94, with just 3-5
additional inches of snow forecast. After coordination with
neighbors, we left the warning in place that borders the ABR, FSD,
and FGF areas, but dropped a big chunk out of the southern end of
the warning, including the Twin Cities metro, where warning level
impacts are no longer anticipated.
We have seen about 250 j/kg of MUCAPE develop within the LLJ today.
This has moved off to western WI this afternoon. Satellite imagery
in the LLJ has been showing the convective nature of the precip in
the LLJ all day, with the occasional lightning strike being noted.
The warm nose observed on our 18z sounding near 725 mb has resulted
in these towers producing heavy sleet, with light snow/drizzle in
between these sleet showers, which has helped further reduce snow
totals and impacts today. This LLJ and associated instability will
have shifted east of our area after 00z, with light snow slowly
filling back in tonight. We did linger high PoPs deeper into Sunday
afternoon with the deformation band, but with the system slowly
weakening in general, this just looks to continue the trend of light
snow from the overnight.
.LONG TERM...(Monday through Saturday)
Issued at 332 PM CST Sat Nov 30 2019
Not much to talk about in the long term, with the northern stream
remaining to our north, keeping any truly cold air locked up in
Canada. The stronger wave we have been talking about for the end of
the week has been trending north and even it's precip is now
forecast to stay north of our area, so we look to be pretty dry
through next weekend. This is the type of pattern where its best to
just stick with the blend, which is what we did, but the NBM does
look to be a couple of degrees too cool with highs/lows as it is
running a bit below the median every day through Friday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1119 PM CST Sat Nov 30 2019
Th entire area continues to be enveloped in IFR or MVFR ceilings
or visibilities, and this will continue through Sunday morning.
Lobes of precip will rotate around the Iowa low, but other than
one main band across central MN, most will produce IFR in light
snow along with some fog. Precip type has changed to all snow
except in far southern MN, so not looking for any more sleet or
freezing drizzle in most areas. Finally, northeast winds will
continue turning northerly, with north-northwest winds Sunday
afternoon.
KMSP...upper air sounding clearly shows much cooler air has moved
in, meaning only snow should still fall overnight. Amounts will be
light before ending midday Sunday.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind W-SW 5-10 kts.
Tue...VFR. Wind W-NW 5-10 kts.
Wed...VFR. Wind NW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST Sunday for WIZ023-024-026-
028.
Winter Storm Warning until noon CST Sunday for WIZ014>016-025-
027.
MN...Winter Weather Advisory until noon CST Sunday for MNZ058>063-
065>070-073>078-082>085-091>093.
Winter Storm Warning until noon CST Sunday for MNZ041>045-
047>057-064.
&&
SHORT TERM...MPG
LONG TERM...MPG
AVIATION...TDKHazardous weather outlook, Nov 30, 1:03 PM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
103 PM CST Sat Nov 30 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
103 PM CST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Multiple rounds of precipitation will lift through the region
this afternoon and tonight, bringing mainly snow across the
north, with a mixture of rain/snow/sleet for areas to the south.
Winter Storm Warnings and Advisories are in effect.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The winter storm will continue to impact the region through
Sunday as the precipitation transitions to mainly snow with an
additional 1 to 3 inches possible.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.
In the hours before
Local storm report, Nov 30, 6:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM SNOW 2 NW FORESTON 45.76N 93.74W
11/30/2019 M5.5 INCH MILLE LACS MN TRAINED SPOTTER
&&
TDKLocal storm report, Nov 30, 7:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM SNOW 2 NW FORESTON 45.75N 93.74W
11/30/2019 E5.5 INCH MILLE LACS MN TRAINED SPOTTER
PHOTO OF MEASUREMENT SENT VIA TWITTER.
&&
CTGLocal storm report, Nov 30, 9:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
935 PM CST SAT NOV 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM SNOW 5 S ST. CLOUD 45.48N 94.15W
11/30/2019 M5.2 INCH STEARNS MN CO-OP OBSERVER
24 HOUR TOTAL SINCE 9 PM FRIDAY. 0.57 INCH
WATER EQUIVALENT. SNOW DEPTH 9 INCHES.
&&Winter Storm, Douglas
- When
- December 1, 12:00 AM CST to 9:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
This storm started Saturday, November 30th, and slowly moved through the Upper Midwest through Sunday, December 1st. Bands of light snow occurred as this storm system moved across the region, with the heaviest occurring Saturday night, with locally 8 to 12 inches falling across the county by Sunday morning.
Winter Storm, Todd
- When
- December 1, 12:00 AM CST to 9:00 AM CST
- Where
- Todd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.071, -94.898 (the zone’s center; the record gives no point)
This storm started Saturday, November 30th, and slowly moved through the Upper Midwest through Sunday, December 1st. Bands of light snow occurred as this storm system moved across the region, with the heaviest occurring Saturday night, with locally 8 to 12 inches falling across the county by Sunday morning.
Winter Storm, Morrison
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Morrison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.013, -94.268 (the zone’s center; the record gives no point)
This storm started Saturday, November 30th, and slowly moved through the Upper Midwest through Sunday, December 1st. Bands of light snow occurred as this storm system moved across the region, with the heaviest occurring Saturday night, with locally 8 to 12 inches falling across the county by Sunday morning.
Winter Storm, Mille Lacs
- When
- December 1, 12:00 AM CST to 11:00 AM CST
- Where
- Mille Lacs forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.938, -93.630 (the zone’s center; the record gives no point)
This storm started Saturday, November 30th, and slowly moved through the Upper Midwest through Sunday, December 1st. Bands of light snow occurred as this storm system moved across the region, with the heaviest occurring Saturday night, with locally 8 to 12 inches falling across the county by Sunday morning.
Winter Storm, Kanabec
- When
- December 1, 12:00 AM CST to 12:00 PM CST
- Where
- Kanabec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.945, -93.293 (the zone’s center; the record gives no point)
This storm started Saturday, November 30th, and slowly moved through the Upper Midwest through Sunday, December 1st. Bands of light snow occurred as this storm system moved across the region, with the heaviest occurring Saturday night, with locally 8 to 12 inches falling across the county by Sunday morning.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858894, 858897, 858899, 858901, 858903.